Louisiana, 2014

Hail in Louisiana, March 27, 2014

March 27, 2014 · NWS SHV · 1 event in 1 county or zone

Isolated yet elevated strong thunderstorms developed during the evening hours across Northwest Louisiana. These storms developed along the tail end of a departing shortwave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated yet elevated strong thunderstorms developed during the evening hours across Northwest Louisiana. These storms developed along the tail end of a departing shortwave. Flow aloft was weakly divergent with weak instability closer to the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 8:37 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 27, 8:37 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
937 PM CDT THU MAR 27 2014

.DISCUSSION...
OVER THE PAST FEW HOURS...THERE HAS BEEN A SLOW YET STEADY ENDING
OF THE RAIN ACROSS SOUTHERN ARKANSAS...EXTREME NW LA AS WELL AS NE
TX. ISOLATED CONVECTION THAT DEVELOPED EARLIER ALONG A RESIDUAL
DRYLINE ACROSS NC TEXAS SHOWED NOT MUCH PROGRESSION EASTWARD BUT
INSTEAD HAD SHOWN A LIGHT DEVELOPMENT TO THE SOUTH AND WEST DOWN
THE REMNANT DRYLINE. COLD FRONT AS OF 02Z WAS LOCATED NEAR A SGF...
MKO...CDS LINE AND CONTINUED TO MAKE SLOW PROGRESS SOUTH AND EAST
THIS EVENING.

FOR THE UPDATE...COLD FRONT WILL CONTINUE TO MOVE SOUTH AND EAST
OVERNIGHT BUT SHOULD PULL UP JUST SHORT OF OUR NW MOST ZONES BY
12Z FRI AS A SFC LOW DEVELOPS ALONG THE SFC BOUNDARY WEST OF THE
DFW METROPLEX. GIVEN THE SOUTHWEST FLOW ALOFT AND WEAK
PERTURBATIONS IN THIS FLOW...CANNOT RULE OUT SCATTERED SHOWERS OR
THUNDERSTORMS REDEVELOPING OVERNIGHT ACROSS OUR WESTERN OR
NORTHERN ZONES CLOSER TO THE SOUTHEASTWARD MOVING FRONT BUT THE
KEY WORD IS SCATTERED AT BEST. FOR THIS REASON...HAVE LOWERED POPS
DOWN TO LOW END CHANCE VARIETY ACROSS OUR WESTERN AND NORTHERN
ZONES BUT STILL HELD ON TO LIKELY POPS ACROSS OUR SOUTHEAST MOST
ZONES.

CONCERNING TEMPERATURES OVERNIGHT...TEMPERATURES HAD ACTUALLY
WARMED A DEGREE OR TWO OVER THE LAST COUPLE OF HOURS ACROSS OUR
WESTERN AND NORTHERN ZONES. GIVEN THE LOW LEVEL WAA PATTERN
UNDERWAY AND GIVEN THE CLOUD COVER AND WIND DIRECTION THROUGH THE
NIGHT...DO NOT FEEL LIKE WE WILL FALL TEMPERATURES WISE TOO MUCH
MORE IF ANY. THUS...RAISED OVERNIGHT MIN TEMPS ACROSS OUR WESTERN
AND NORTHERN ZONES JUST A FEW DEGREES BUT MORE SO ACROSS SE OK/SW
AR.

ADDITIONAL CHANGES INCLUDED RAISING OF DEWPOINTS AND INCREASED
CLOUD COVER BUT WINDS WERE TAKEN CARE OF IN EARLIER UPDATE.

UPDATED FORECAST ALREADY SENT...13.'

&&

.PREV DISCUSSION... /ISSUED 720 PM CDT THU MAR 27 2014/

UPDATE...
JUST SENT AN UPDATE TO REMOVE LAKE WIND HEADLINE WORDING FROM THE
EARLIER AFTERNOON ZONE PACKAGE. THE ONLY OTHER CHANGE WAS TO
ADJUST POPS BASED ON CURRENT TRENDS. TRIMMED OUR NW ZONES BACK TO
LOW END CHANCE VARIETY WITH OBVIOUS LIKELY POPS ACROSS OUR SE. WE
HAVE A PERSISTENT SHEAR AXIS EXTENDING FROM NEAR RUSK TEXAS
THROUGH SHREVEPORT AND HOMER LOUISIANA THAT CONVECTION CONTINUES
TO DEVELOP ON. MODELS ARE NOT HANDLING THIS WELL AS IT MAY BE
CONVECTIVELY INDUCED SO WILL REASSESS LATER THIS EVENING WITH POP
REDISTRIBUTION.

NO OTHER CHANGES ATTM...13.

PREV DISCUSSION... /ISSUED 624 PM CDT THU MAR 27 2014/

AVIATION...
BROKEN LINE OF TSTMS WILL CONTINUE EWD THIS EVENING...AND AFFECT
KMLU/KELD THROUGH 03Z. TSTMS ARE EXPECTED TO DIMINISH AFTER
03Z...BUT REDUCED VSBYS DUE TO -DZ/FOG WILL BE LIKELY OVERNIGHT
ALONG WITH IFR/LIFR CIGS. CIGS WILL GRADUALLY LIFT THROUGH THE
MORNING AND INTO THE EARLY AFTERNOON FRIDAY...JUST IN TIME FOR MORE
TSTMS TO DEVELOP. OTHERWISE...EXPECT SLY WINDS 5-10 KTS THROUGHOUT
THE PD. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  80  54  76  46 /  40  60  30  10  10
MLU  63  78  56  73  45 /  70  60  50  10  10
DEQ  62  76  46  72  40 /  30  60  20  10  10
TXK  62  78  51  72  44 /  30  50  30  10  10
ELD  61  78  51  72  42 /  40  60  50  10  10
TYR  65  80  50  74  47 /  30  40  20  10  10
GGG  65  80  50  77  45 /  30  40  20  10  10
LFK  66  81  51  79  46 /  30  50  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Mar 27, 11:40 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1240 PM CDT THU MAR 27 2014

ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-
281100-
ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE-
COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-
MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-
SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA-
WEBSTER-WINN-
1240 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND EAST
AND NORTHEAST TEXAS GENERALLY SOUTH OF INTERSTATE 20.

.DAY ONE...THIS AFTERNOON TONIGHT...

WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING
DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER
THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS.
BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG
THUNDERSTORMS WILL BE POSSIBLE...WITH SMALL HAIL...GUSTY WINDS...
AND DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY...
MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A
COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY
EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND
EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE
AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO
NEAR THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED
THROUGH TONIGHT.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-281100-
BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER-
MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD-
1240 PM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA AND
PORTIONS OF SOUTHWEST ARKANSAS...AND EAST AND NORTHEAST TEXAS
GENERALLY NORTH OF INTERSTATE 20.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING
DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER
THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS.
BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH MAINLY SMALL
HAIL IF IT OCCURS...GUSTY WINDS...AND DEADLY LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY...
MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A
COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY
EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND
EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE
AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO
NEAR THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED
THROUGH TONIGHT.

06

In the hours before

Local storm report, Mar 27, 4:57 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
557 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CENTER                  31.79N  94.18W
03/27/2014  M1.00 INCH       SHELBY             TX   STORM CHASER

            TRAIN SPOTTER REPORTED QUARTER SIZE HAIL IN CENTER.
            PUBLIC ALSO SENT IN PICTURES CONFIRMING REPORT.

&&

EVENT NUMBER SHV1400129

20
Special weather statement, Mar 27, 4:59 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT THU MAR 27 2014

LAZ005-006-013-272330-
JACKSON-LINCOLN-UNION-
559 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...LINCOLN AND JACKSON...

INCLUDING THE FOLLOWING LOCATIONS...
     FARMERVILLE...GRAMBLING AND RUSTON...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF GRAMBLING...
MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM IN THE GRAMBLING AND RUSTON AREAS.

13
Special weather statement, Mar 27, 6:34 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
734 PM CDT THU MAR 27 2014

LAZ018>020-280100-
GRANT-NATCHITOCHES-WINN-
734 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...
IN NORTH CENTRAL LOUISIANA...
     GRANT AND WINN...

INCLUDING THE FOLLOWING LOCATIONS...
     MONTGOMERY...

AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MONTGOMERY...OR
11 MILES SOUTHEAST OF NATCHITOCHES...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Mar 27, 7:35 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 PM CDT THU MAR 27 2014

LAZ020-022-280200-
GRANT-LA SALLE-
835 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 900 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     LA SALLE AND GRANT...

INCLUDING THE FOLLOWING LOCATIONS...
     BENTLEY...CATAHOULA LAKE...DRY PRONG...FISHVILLE...NEBO...
     POLLOCK AND ROGERS...

AT 835 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BOYCE OR SOUTHEAST OF COLFAX...
MOVING EAST NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, Mar 27, 8:14 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
914 PM CDT THU MAR 27 2014

LAZ017-018-280245-
NATCHITOCHES-SABINE-
914 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 945 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     SABINE AND NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     BELLWOOD...BERMUDA...CHOPIN...CLOUTIERVILLE...GORUM...KISATCHIE
     AND MELROSE...

AT 915 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF ANACOCO...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13

The radar

The Ft Polk radar (KPOE), 44 km away, was scanning. The volume nearest the first event began at 03:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Natchitoches

When
March 27, 9:45 PM CST
Where
Natchitoches County, Cloutierville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.550, -92.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497860.